Alert archive / Nebraska / Red Flag Warnings in 2014
Red Flag Warning 5, NWS Omaha, NE
NWS Omaha, NE issued this red flag warning at Mar 21, 2014, 12:32 PM CDT for 11 counties in Nebraska; 4 counties in Iowa. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2014, 12:32 PM CDT (17:32 UTC)
- Expired
- Mar 21, 2014, 7:04 PM CDT
- In force
- 7 hr
- Issued by
- NWS Omaha, NE
Counties Fremont County, IA, Mills County, IA, Montgomery County, IA, Page County, IA, Cass County, NE, Gage County, NE, Jefferson County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Saline County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2255 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
441 WWUS83 KOAX 211732 RFWOAX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1232 PM CDT FRI MAR 21 2014 ...CRITICAL FIRE DANGER THIS AFTERNOON... .TEMPERATURES THIS AFTERNOON WILL RISE INTO THE LOWER 60S IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WITH DEWPOINTS FALLING TO AROUND 20 TO THE MID 20S...RELATIVE HUMIDITY WILL DIP TO 15 TO 25 PERCENT THIS AFTERNOON. COMBINED WITH GUSTY NORTHWEST WINDS AND VERY DRY FUELS...EXTREME FIRE DANGER IS EXPECTED THIS AFTERNOON. IAZ079-080-090-091-NEZ065>068-078-088>093-220145- /O.NEW.KOAX.FW.W.0005.140321T1732Z-140322T0200Z/ MILLS-MONTGOMERY-FREMONT-PAGE-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1232 PM CDT FRI MAR 21 2014 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA... THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 9 PM CDT THIS EVENING. * AFFECTED AREA...IN IOWA...FIRE WEATHER ZONE 079 MILLS...FIRE WEATHER ZONE 080 MONTGOMERY...FIRE WEATHER ZONE 090 FREMONT AND FIRE WEATHER ZONE 091 PAGE. IN NEBRASKA...FIRE WEATHER ZONE 065 SEWARD...FIRE WEATHER ZONE 066 LANCASTER...FIRE WEATHER ZONE 067 CASS...FIRE WEATHER ZONE 068 OTOE...FIRE WEATHER ZONE 078 SALINE...FIRE WEATHER ZONE 088 JEFFERSON... FIRE WEATHER ZONE 089 GAGE...FIRE WEATHER ZONE 090 JOHNSON... FIRE WEATHER ZONE 091 NEMAHA...FIRE WEATHER ZONE 092 PAWNEE AND FIRE WEATHER ZONE 093 RICHARDSON. * WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 TO 25 PERCENT. * IMPACTS...VEGETATION IS VERY DRY ACROSS THE AREA. WITH LOW RELATIVE HUMIDITY...GUSTY WINDS...AND DRY FUELS...FIRES CAN IGNITE AND SPREAD QUICKLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
1 follow-up statement
528 WWUS83 KOAX 220004 RFWOAX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 704 PM CDT FRI MAR 21 2014 IAZ079-080-090-091-NEZ065>068-078-088>093-220115- /O.CAN.KOAX.FW.W.0005.000000T0000Z-140322T0200Z/ MILLS-MONTGOMERY-FREMONT-PAGE-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 704 PM CDT FRI MAR 21 2014 THE NATIONAL WEATHER SERVICE IN OMAHA/VALLEY HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES HAVE RECOVERED TO AROUND 30 TO 35 PERCENT OR GREATER...AND WILL CONTINUE TO IMPROVE THROUGH THE REMAINDER OF THE EVENING AS TEMPERATURES COOL. GUSTY NORTHWEST WINDS AT 25 TO 35 MPH WILL STILL PREVAIL...BUT SHOULD DIMINISH AFTER SUNSET. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this red flag warning went out at Mar 21, 12:10 PM CDT, 22 minutes earlier.
Area forecast discussion, Mar 21, 12:10 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1210 PM CDT FRI MAR 21 2014 .UPDATE... ISSUED AT 1205 PM CDT FRI MAR 21 2014 INCREASED TEMPERATURES FOR TODAY AS CLEARING SKIES AND STRONG MIXING HAVE PUSHED TEMPERATURES ALREADY INTO THE MID TO UPPER 50S IN THE SOUTHERN 2/3 OF THE CWA. TEMPERATURES MAY LEVEL OFF IN THE NORTHERN CWA...BUT SHOULD SEE A RISE INTO THE 60S YET THIS AFTERNOON ELSEWHERE. STRONG MIXING ALSO SHOULD PUSH DEWPOINTS INTO THE 20S...RESULTING IN RH AROUND 18-25 PERCENT FOR AT LEAST A COUPLE HOURS THIS AFTERNOON. AM ON THE FENCE ABOUT A RED FLAG WARNING IN THE SOUTHERN CWA...WITH TINDER-DRY VEGETATION BUT LIKELY JUST SHORT-LIVED RED FLAG CONDITIONS...BUT MAY RAISE THE FLAG IN THE SOUTHERN COUPLE ROWS OF COUNTIES IN THE NEXT HOUR OR TWO. OTHERWISE...VERY HIGH FIRE DANGER EXISTS EVERYWHERE...ALONG WITH THE GUSTY WINDS...AND RISK OF FIRES CERTAINLY IS PRESENT TODAY WHETHER CONDITIONS TECHNICALLY MEET RED FLAG OR NOT. && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 311 AM CDT FRI MAR 21 2014 COOLER WEATHER FOR THE WEEKEND WITH A CHANCE FOR SNOW BEGINNING SUNDAY NIGHT ARE THE PRIMARY SHORT TERM FORECAST CONCERNS. COLD FRONT WAS MARCHING SOUTHEAST THROUGH NORTHEAST NEBRASKA THIS MORNING...AND SHOULD CLEAR THE KANSAS AND MISSOURI BORDERS BY MID MORNING. BEHIND THE FRONT...ANOTHER DECENT MIXING DAY IS EXPECTED AS FORECAST SOUNDINGS SUGGEST MOMENTUM TRANSFER FROM NEAR 800MB WILL REACH THE SURFACE...INDICATING WIND GUSTS OVER 30 MPH AND TEMPERATURES WARMING WELL INTO THE 50S MOST SPOTS. DRYING OF LOW LEVELS IS ALSO EXPECTED...PUSHING RELATIVE HUMIDITY VALUES CLOSE TO 20 PERCENT THIS AFTERNOON IN OUR SOUTH. THIS COMBINED WITH GUSTY WINDS WILL LEAD TO AN ENHANCED WILDFIRE RISK THERE THIS AFTERNOON. WINDS WILL GRADUALLY DIE DOWN TONIGHT AS HIGH PRESSURE SETTLES INTO THE REGION. 850 TEMPERATURES ARE FORECAST TO DROP INTO THE 3 TO 10 BELOW RANGE BY 12Z SATURDAY WITH NORTH WINDS CONTINUING. INCREASING MID/HIGH CLOUDS ASSOCIATED WITH WAVE BRINGING PRECIP TO WESTERN/CENTRAL NEBRASKA WILL COMBINE WITH COOL AIRMASS TO KEEP TEMPERATURES RATHER CHILLY SATURDAY. ONLY EXPECTING HIGHS IN THE 30S AFTER MORNING LOWS IN THE 20S. THEN EVEN COLDER TEMPERATURES IN THE TEENS ARE LIKELY SATURDAY NIGHT UNDER CONTINUED WEAK COLD ADVECTION AND THINNING CLOUD COVER. SURFACE FLOW TRIES TO TURN SOUTHERLY ON SUNDAY AHEAD OF A DEEPENING CLIPPER SYSTEM SCHEDULED TO ARRIVE SUNDAY NIGHT. THIS WAVE IS CURRENTLY DRIFTING THROUGH THE GULF OF ALASKA AND IS EXPECTED TO BEGIN ITS DIVE TOWARD THE PLAINS ON SATURDAY...HOWEVER TIMING IS STILL IN QUESTION. A BLEND OF GFS/NAM/ECMWF TIMING SUGGESTS WAVE WILL BEGIN AFFECTING OUR AREA BEFORE MIDNIGHT SUNDAY NIGHT...AND SPREAD THROUGH THE CWA BY MONDAY MORNING. TEMPERATURES... THICKNESSES AND FORECAST SOUNDINGS ALL SUPPORT SNOW OVERNIGHT. GFS QPF LOOKS OVERDONE IN PAINTING A SWATH OF ALMOST A HALF INCH BETWEEN 06Z AND 18Z MONDAY...BUT A TENTH OR TWO OF LIQUID EQUIVALENT LOOKS REASONABLE AS PER ECMWF/NAM. GARCIA CALCULATIONS AND COBB OUTPUT SUGGEST A SWATH OF 2 OR 3 INCHES OF SNOW IS POSSIBLE IN THE HEAVIEST BAND...MOSTLY LIKELY FROM NORTHEAST NEBRASKA INTO WEST CENTRAL IOWA...BUT AGAIN TRACK AND TIMING WILL HAVE TO BE FINE- TUNED AS WE GO THROUGH THE WEEKEND. .LONG TERM...(MONDAY NIGHT THROUGH THURSDAY) ISSUED AT 311 AM CDT FRI MAR 21 2014 THE LONGER TERM PERIOD WILL BEGIN WITH EXITING SHORTWAVE TROUGH IN THE PLAINS MOVING INTO THE EASTERN STATES WHERE IT DEEPENS BROADER TROUGH THERE. MID LEVEL RIDGING WILL FOLLOW IN THE MIDDLE PART OF THE COUNTRY INTO WEDNESDAY MORNING BEFORE A SIGNIFICANT PACIFIC SHORTWAVE EMERGES INTO THE PLAINS WEDNESDAY NIGHT OR THURSDAY... BRINGING OUR NEXT CHANCE FOR PRECIPITATION. TUESDAY WILL BE COOLER BEHIND EXITING WAVE AND 1030+ MB SURFACE HIGH SETTLING OVERHEAD. HIGHS SHOULD REMAIN IN THE 30S. A RETURN TO SOUTHERLY FLOW AHEAD OF APPROACHING WAVE WILL PUSH TEMPERATURES BACK INTO THE 50S BY WEDNESDAY. WARM ADVECTION STRENGTHENS WEDNESDAY NIGHT WHEN 50KT LOW LEVEL JET IS FORECAST AHEAD OF DEEPENING SURFACE LOW IN THE HIGH PLAINS. COULD SEE ELEVATED SHOWERS THEN...BUT BRUNT OF PRECIP SHOULD HOLD OFF UNTIL THURSDAY. AS LOW MARCHES ACROSS THE PLAINS THEN...EXPECT A GOOD CHANCE FOR SHOWERS AHEAD OF IT...WITH A CHANCE FOR RAIN OR SNOW BEHIND AS SYSTEM EXITS THURSDAY NIGHT. && .AVIATION...(18Z TAFS FOR KOFK...KLNK...AND KOMA.) ISSUED AT 1205 PM CDT FRI MAR 21 2014 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF CYCLE. GUSTY NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON...AND SCATTERED TO BROKEN CEILINGS AROUND 4KFT MAY BRUSH KOFK. WINDS WILL DIMINISH AFTER SUNSET TO AROUND 10-14KT AND BECOME MORE NORTHERLY...WITH LITTLE SKY COVER EXPECTED...ESPECIALLY BELOW 15KFT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && UPDATE...MAYES SHORT TERM...DERGAN LONG TERM...DERGAN AVIATION...MAYES
Hazardous weather outlook, Mar 21, 10:42 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1042 AM CDT FRI MAR 21 2014 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-220545- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1042 AM CDT FRI MAR 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT VERY HIGH FIRE DANGER IS EXPECTED THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 30. DRY VEGETATION COMBINED WITH NORTHWEST WINDS OF 15 TO 30 MPH AND LOW RELATIVE HUMIDITY WILL CREATE THE VERY HIGH FIRE DANGER. ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT ACCUMULATING SNOW IS POSSIBLE LATE SUNDAY NIGHT INTO MONDAY...ESPECIALLY IN NORTHEAST NEBRASKA TO NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. MAYES
Nearby
Red Flag Warnings in Nebraska, 2014Red Flag Warnings in Iowa, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.